Hair loss?

Been on Pred 7 months now. Started 40mg last Nov, now down to 14.5. Plenty of ups and downs, but DSNS seems to be working, fingers crossed.

In recent weeks began to notice increased hair loss. First few months ok, but my hair is now becoming noticeably thin. May be my age (70 last Dec), or may be the Pred? If it's the Pred, is there any hope of it becoming thicker again as the Pred reduces?

Has anyone else noticed this?

12 Replies

oldestnewest
  • Hi - Yes definitely, lots of hair loss - I too was on 40mgs - two years in, I am on 9mgs and hair much thicker and growing back so hang on in there!

  • Apparently a side effect of steroids is the growth of body and facial hair. Horrors!

    I haven't experienced head hair loss ( 4 years on pred) but that is not to say that is doesn't happen.

    Have you had your thyroid tested? It is a major cause of hair loss and weight gain if that applies.

    Xxxxx 🌺

  • Hi BonnyQuine,

    My hair seems to be recovering. I had it cut much shorter and used various big promise products but I think time and the reducing Pred. (8 mgs) is dealing with it.Good luck!

  • Yes, BonnyQuine, amongst the many bodily changes that occur due to our disconcerting friend Pred is this worrying hair loss; fear not, it does grow back. But not necessarily in a form you would recognise as 'your hair' .. mine became extremely thin and limp but is now (at 7mg) a sort of frizzy nimbus of riotous curls. After an initial 'aaaaargh, what do I do with this mess' I got the scissors out, cut it short and have embraced my inner and outer 'bubble-head' .. it's lightened my mood, and I feel like wearing brighter colours! How mysterious we are .. So, it's scary to see a hairbrush full of your hair, but it will return as you reduce Pred - just think of yourself as preparing for a whole new look!

  • Yes, also have hair loss. Bought a softer hairbrush and found a silk pillow case is good, less friction while sleeping and any way feels nice. A hairdresser recommended.

  • Or it may be the delayed effect of being ill 7 months ago. Serious illness often causes hair effects but you don't notice it at the time but a few months down the line.

    My hair went mad while I was on Medrol for about 9 months - stopped growing it appeared and frizzy. Now it is back to its normal status.

  • Hi, as PMRpro says probably a combination of previous ill health and Pred. Mine was dreadful before I started Pred, but it didn't get any worse with it!

    Now brave enough to let it grow again after too many years of short hair and same style!

    Good hairdresser will help, but mainly time will get you back to normal.

  • Hi....I started Pred at 60mg. When I got down to 15mg, my hair was falling out. Was on 15mg for a few months due to Crp levels. I started to take Biotin and Folic Acid and I noticed it stopped falling out around 10mg. They say your adrenal glands start to wake up at 7mg. I still take the Biotin an Folic Acid, I am on 1mg of pred now as my security blanket and must say my hair is as thick as ever and using excellent hair products help with shine and textureI. Hair looks great. So hang in there it will improve.

  • Many thanks everyone. I have noted all your replies which, overall, are quite encouraging. I shall look for a silk pillowcase and try to develop an accepting attitude, with a view to seeing improvements sometime in future. Gives me even more to look forward to - so much promise!

  • Take courage. I have been on high dosages of Prednisone off and on the past 2 years. When I was in high school, my hair was so curly that many of my friends called me "Kinks" After I had our 2 children over 40 years ago, my hair was just wavy. Now, at 70, I am blessed with the kinky hair once again. My hair is as curly as my 2 1/2 year old grandson! I can't believe it, but It makes me feel younger again. We never know what is around the bend, do we.

    Take care.

  • You can buy a pair of silk pillowcases £6.99 on ebay

  • Mine too is very curly now, which is new and I love it and it nicely covers up the thinness....

    Cheers

You may also like...